Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Springfield, MO

March 19, 200818 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Mar 19, 2008, 6:59 AM CDT for 18 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2008, 6:59 AM CDT (11:59 UTC)
Expired
Mar 19, 2008, 12:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Camden County, MO, Christian County, MO, Dent County, MO, Douglas County, MO, Howell County, MO, Laclede County, MO, Maries County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:31 AM CDTHEAVY RAIN 8.51Seymour, MOSTORM TOTAL RAINFALL FROM MONDAY EVENING THROUGH THIS MONRING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 191200
FFWSGF
MOC009-029-043-065-067-091-105-125-149-153-161-169-203-209-213-215-
225-229-191700-
/O.NEW.KSGF.FF.W.0023.080319T1159Z-080319T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 AM CDT WED MAR 19 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  OZARK COUNTY IN SOUTHWEST MISSOURI...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN LACLEDE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN MARIES COUNTY IN CENTRAL MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...
  TANEY COUNTY IN SOUTHWEST MISSOURI...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL NOON CDT.

* AT 657 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. MAJOR WIDESPREAD FLASH FLOODING WAS OCCURRING OVER   
SOUTHERN MISSOURI. LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS 
SOUTHERN MISSOURI...WITH ADDITIONAL RAINFALL AMOUNTS OF A QUARTER OF 
AN INCH TO THREE QUARTERS OF AN INCH POSSIBLE THROUGH THE 
MORNING HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. IT 
IS LIKELY THAT ANY AREAS THAT HAVE FLOODED IN THE PAST...SOUTH OF 
INTERSTATE 44...WILL REMAIN FLOODED THIS MORNING. SOME LOCATIONS 
THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...AVA...BRANSON... 
FORSYTH...FORT LEONARD WOOD...HIGHLANDVILLE...HOUSTON...KIMBERLING 
CITY...LEBANON...MARSHFIELD...MOUNTAIN GROVE...MOUNTAIN 
VIEW...OZARK...ROLLA...SALEM AND THAYER.

THERE HAVE ALREADY BEEN NUMEROUS WATER RESCUES.  THIS IS AN 
EXTREMELY DANGEROUS SITUATION.  MOTORISTS SHOULD HAVE A HEIGHTENED 
LEVEL OF SITUATIONAL AWARENESS AS THEY APPROACH LOW AREAS THAT CAN 
FLOOD. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW 
INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. 
TURN AROUND...DONT DROWN.


MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

LAT...LON 3708 9122 3685 9123 3682 9119 3651 9115
      3652 9408 3709 9307 3802 9241 3808 9168
      3815 9162 3815 9155 3780 9153 3774 9131
      3771 9131 3769 9116 3758 9125 3758 9131
      3751 9131 3731 9115 3721 9113 3714 9102

$$

WISE
1 follow-up statement
000 
WGUS73 KSGF 191704
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT WED MAR 19 2008

MOC009-029-043-065-067-091-105-125-149-153-161-169-203-209-213-215-
225-229-191710-
/O.EXP.KSGF.FF.W.0023.000000T0000Z-080319T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-WRIGHT MO-WEBSTER MO-TEXAS MO-STONE MO-LACLEDE MO-
PULASKI MO-PHELPS MO-CAMDEN MO-MARIES MO-DENT MO-CHRISTIAN MO-
DOUGLAS MO-HOWELL MO-BARRY MO-OREGON MO-TANEY MO-OZARK MO-
1200 PM CDT WED MAR 19 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR DENT...DOUGLAS...EASTERN
CHRISTIAN...HOWELL...OREGON...OZARK...PHELPS...PULASKI...SHANNON...
SOUTHEASTERN CAMDEN...SOUTHEASTERN LACLEDE...SOUTHEASTERN WEBSTER...
SOUTHERN BARRY...SOUTHERN MARIES...STONE...TANEY...TEXAS AND WRIGHT
COUNTIES...

AN AREAL FLOOD WARNING HAS BEEN ISSUED FOR THESE AREAS. THE HEAVY 
RAINFALL HAS ENDED ACROSS THE AREA. HOWEVER...ADDITIONAL LIGHT 
RAINFALL AND CONTINUED RUNOFF WILL PRODUCE FLOODING OF SOME 
RIVERS...STREAMS AND LOW WATER CROSSINGS. 

EXCESS RUNOFF FROM HEAVY RAIN WILL CONTINUE OVER THE AREA. STREAMS 
AND CREEKS IN THE AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3708 9122 3685 9123 3682 9119 3651 9115
      3652 9408 3709 9307 3802 9241 3808 9168
      3815 9162 3815 9155 3780 9153 3774 9131
      3771 9131 3769 9116 3758 9125 3758 9131
      3751 9131 3731 9115 3721 9113 3714 9102
TIME...MOT...LOC 1700Z 180DEG 0KT 3743 9158

$$

ANGLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 6:36 AM CDT, 23 minutes earlier.

Area forecast discussion, Mar 19, 6:36 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT WED MAR 19 2008

.DISCUSSION...

WE HAVE SEEN AN OVERALL DECREASING TREND WITH PRECIPITATION OVER
OUR FORECAST AREA EARLY THIS MORNING AS THE MAIN UPPER LOW THAT
ADVECTED LARGE AMOUNTS OF GULF MOISTURE INTO THE AREA BEGINS TO
LIFT NORTHEAST AND WEAKEN OVER EASTERN OKLAHOMA AND WESTERN
ARKANSAS. WHILE THE BEST MOISTURE TRANSPORT HAS SHIFTED EAST OF
THE OZARKS...WE STILL HAVE SUFFICIENT MOISTURE OVERRUNNING THE
FRONT OVER CENTRAL ARKANSAS TO PRODUCE WIDESPREAD SHOWERS AND
STORMS OVER OUR EASTERN COUNTIES. RAINFALL RATES WITH THE
STRONGEST STORMS IN THIS AREA WERE APPROACHING ONE QUARTER INCH
PER HOUR.

A SHARP BACK EDGE TO THE PRECIPITATION CAN BE SEEN ON RADAR FROM
VERSAILLES TO MOUNT VERNON. TO OUR SOUTHWEST...SOME LESS INTENSE
PRECIPITATION WAS DEVELOPING WITH THE CORE OF THE UPPER LOW OVER
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THIS PRECIPITATION WILL
GRADUALLY SPREAD NORTHEAST INTO THE MO OZARKS...GIVING US OUR LAST
ROUND OF LIGHT TO MODERATE RAIN BEFORE THE ENTIRE SYSTEM SHIFTS
NORTHEAST INTO THE OHIO VALLEY. RAINFALL RATES WERE AVERAGING
BETWEEN A TRACE AND A TENTH OF AN INCH WITH THIS ROUND OF RAIN.

WE EXPECT TO SEE RAPID CLEARING DURING THE LATE MORNING AND
AFTERNOON AS STRONG SUBSIDENCE BEHIND THE EXITING SYSTEM SPREADS
OVER THE AREA. WILL CARRY WARMEST TEMPERATURES OVER OUR WESTERN
COUNTIES WHERE CLOUDS WILL HAVE THE LEAST IMPACT ON TEMPERATURES.

THE FORECAST FOR THE REST OF THE WORK WEEK LOOKS DRY AND WARMER
WITH GULF MOISTURE PRETTY MUCH OUT OF THE PICTURE. WINDS RETURN TO
THE SOUTH ON THURSDAY AS LEE SIDE LOW DEVELOPS OVER THE
NORTHERN/CENTRAL PLAINS. THE SURFACE LOW WILL TRACK EAST ACROSS
THE UPPER MIDWEST ON FRIDAY...SHIFTING WINDS BACK TO THE NORTH.
MODEL OUTPUT APPEARS TO BE SHIFTING LIGHT PRECIP NORTHWARD AWAY
FROM OUR COUNTIES ON FRIDAY. MAY STILL KEEP SOME TOKEN SLIGHT CHANCES
IN OVER CENTRAL MO...WITH DRY CONDITIONS ELSEWHERE.

LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK...LOOKS LIKE
UNSEASONABLY COOLER TEMPERATURES WILL RETURN AS A LARGE CANADIAN
HIGH BUILDS SOUTH INTO THE CENTRAL U.S.

&&

.AVIATION...

FOR THE 12Z TAFS...EXPECT TO HAVE LOWER END MVFR CEILINGS FOR JUST
THE FIRST 3-4 HOURS OF THIS TAF CYCLE AS 500 MB TROUGH AXIS
QUICKLY EXITS THE AREA. THEREAFTER STRONG SUBSIDENCE SHOULD CLEAR
OUT THE AREA AND BRING VFR CONDITIONS THROUGH THE REST OF THE
AFTERNOON.

HAVE INCLUDED MVFR VISIBILITIES FOR SPRINGFIELD LATE TONIGHT WITH
CLEAR SKIES...LIGHT WINDS AND ABUNDANT GROUND MOISTURE FROM RECENT RAINS.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.

&&
Hazardous weather outlook, Mar 19, 5:56 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT WED MAR 19 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
556 AM CDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL PERSIST ALONG
 AND EAST OF A LINE FROM WAYNESVILLE TO BRANSON THIS MORNING.

 WIDESPREAD FLOODING OF LOW LYING AREAS...ESPECIALLY NEAR CREEKS
 AND RIVERS...WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 MANY LOW LYING AREAS WILL REMAIN FLOODED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. STORM
 SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THEIR LOCAL
 EMERGENCY MANAGERS OR LAW ENFORCEMENT AGENCY...SO THEY CAN
 FORWARD THE REPORT TO THE NATIONAL WEATHER SERVICE IN
 SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Mar 19, 5:48 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HEAVY RAIN       NIXA                    37.04N 93.29W
03/19/2008  E7.21 INCH       CHRISTIAN          MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL AMOUNT MEASURED AT NIXA CITY HALL
            SINCE MONDAY.

&&

WISE
Local storm report, Mar 19, 5:52 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HEAVY RAIN       4 NW WASHBURN           36.63N 94.02W
03/19/2008  E6.50 INCH       BARRY              MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL MEASURED THROUGH THIS MORNING.

&&

WISE
Local storm report, Mar 19, 6:01 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     HEAVY RAIN       STOCKTON                37.70N 93.80W
03/19/2008  E3.34 INCH       CEDAR              MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL.

&&

WISE
Local storm report, Mar 19, 6:19 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HEAVY RAIN       OZARK                   37.02N 93.21W
03/19/2008  M8.38 INCH       CHRISTIAN          MO   NWS EMPLOYEE

            STORM TOTAL RAINFALL AMOUNT FROM MONDAY NIGHT THROUGH
            THIS MONRING.

&&

WISE
Local storm report, Mar 19, 6:27 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT WED MAR 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HEAVY RAIN       4 SE MIDRIDGE           37.29N  91.17W
03/19/2008  M8.88 INCH       SHANNON            MO   OTHER FEDERAL

            RAWS SITE EASTERN SHANNON COUNTY. STORM TOTAL.

&&

DSA
Local storm report, Mar 19, 6:30 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT WED MAR 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HEAVY RAIN       1 SW AVA                36.94N  92.67W
03/19/2008  M6.13 INCH       DOUGLAS            MO   OTHER FEDERAL

            RAWS SITE NEAR AVA. STORM TOTAL.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:31 PM CDTRiver Flood WarningSGFVernon55 hr
Mar 19, 2:20 AM CDTRiver Flood WarningSGFJasper, Newton30 hr
Mar 19, 6:22 AM CDTAreal Flood WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 17 more6 hr
Mar 19, 11:45 AM CDTAreal Flood WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more6 hr
Mar 19, 5:57 PM CDTAreal Flood WarningSGFBarry, Barton, Camden, Cedar, Christian, Dade and 25 more18 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.